Nebraska, 2006

Flash Flooding in Nebraska, August 16, 2006

August 16, 2006 · NWS GID · 2 events in 2 counties and zones

Thunderstorms kept rolling over the same area of York and Fillmore counties during the evening. This brought 4 to 7 inches of rain with one location reporting over 8 inches.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$225,000
Crop damage
$300,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Thunderstorms kept rolling over the same area of York and Fillmore counties during the evening. This brought 4 to 7 inches of rain with one location reporting over 8 inches. Numerous county roads and the streets of downtown Geneva quickly became flooded. The water caused some damage to businesses in Geneva. Turkey and Indian Creeks left their banks and at one point, over 10 bridges were underwater. Many roadways sustained damage from the flood waters. Rainfall totals reached 8.45 inches about 3 ½ miles northeast of Fairmont, 7.25 inches 4 miles west of Geneva, 5.82 inches in Geneva and 3.15 inches at the York Airport.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 16, 1:32 PM CST, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 16, 1:32 PM CST, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
232 PM CDT WED AUG 16 2006

.SHORT TERM...SHOWERS AND ISOLATED THUNDERSTORMS FINALLY GETTING
GOING WITH SHORT WAVE...INCREASED ISENTROPIC LIFT...AND H25
JET MOVING INTO MORE FAVORABLE POSITION THROUGH THE EVENING.
HAVE CONTINUED WITH HIGH CHANCE/COVERAGE POPS...AS MANY PLACES
WILL SEE RAIN BUT SIZE AND COVERAGE MAKES IT ALMOST ISOLATED
IN NATURE. ONE ISSUE IS A FEW FOLKS LIKE TO GET SOME PRETTY
HEAVY AND HARD RAIN...WITH ATMOSPHERE PRETTY JUST WITH 1.5
INCHES OF PRECIPITABLE WATER. SEVERE WEATHER LOOKS VERY
UNLIKELY...WITH MID LEVEL LAPSE RATES VERY SHALLOW...ONLY
ABOUT 5 C/KM AND SHEAR WEAK.

APPEARS SOUTHERN ZONES WILL BE IN LESS FAVORABLE REGIME FOR
PRECIPITATION POST SUNSET...AND HAVE FOCUS BETTER CHANCES
FURTHER NORTH THEREAFTER.

GOTTA MAKE A CALL AT SOME POINT...AND WHILE THERE IS A RISK
FOR ANYTHING IN THE 12 TO 60 PERIOD...IT JUST ISN/T GOING
TO RAIN ALL THE TIME. SOUTHEAST ZONES HAVE PROBABLY BEST
SHOT THURSDAY...BUT EVEN THAT LOOKS SLIM...AS BOTH UPPER
SUPPORT AND LOW LEVEL FOCUS APPEAR WEAK. FRIDAY PROBABLY
A BETTER SHOT...AT LEAST LATER IN THE DAY...WITH APPROACHING
FRONT AND INCREASED UPPER LEVEL SUPPORT.

.LONG TERM...12Z SATURDAY THROUGH WEDNESDAY. MAIN FORECAST
CHALLENGES REVOLVE AROUND CHANCES OF PRECIPITATION EARLY IN THE
PERIOD...THEN INCREASING TEMPERATURES THROUGHOUT THE REMAINDER OF
THE PERIOD. ON SATURDAY...SLIGHT CHANCES OF PRECIPITATION WILL
BECOME CONFINED TO CENTRAL AND SOUTHERN PORTIONS OF THE FORECAST
AREA AS THE SURFACE FRONT PUSHES SOUTHWARD INTO CENTRAL KANSAS.
THESE CHANCES WILL TAPER OFF TO ZERO BY LATE SATURDAY NIGHT. ON
SUNDAY...AN UPPER RIDGE OVER THE SOUTH CENTRAL U.S. WILL BUILD WEST
AND THIS WILL INDUCE A DOWNSLOPING WESTERLY FLOW ALOFT OVER THE
FORECAST AREA. SURFACE HIGH PRESSURE CENTERED OVER SOUTH CENTRAL
NEBRASKA ALONG WITH A STABLE EASTERLY LOW LEVEL FLOW WILL BRING A
DRY DAY ON SUNDAY WITH TEMPERATURES RISING TO LEVELS SLIGHTLY ABOVE
THOSE RECORDED ON SATURDAY.

MONDAY AND TUESDAY...UPPER LEVEL HIGH PRESSURE WILL SLOWLY
STRENGTHEN OVER THE WESTERN U.S. WITH A DRY NORTHWESTERLY FLOW
ENSUING ALOFT FOR THE FORECAST AREA. SLOWLY RISING
HEIGHTS/THICKNESSES WILL BRING A DEGREE OR TWO OF WARMING EACH DAY
WITH DAYTIME HIGH TEMPERATURES GENERALLY RISING IN THE UPPER 80S
OVER SOUTH CENTRAL NEBRASKA AND LOWER 90S OVER THE NORTH CENTRAL
KANSAS COUNTIES. ON WEDNESDAY...STRONG RIDGING OVER THE WESTERN U.S.
WILL BRING A DRY NORTH-NORTHWESTLY FLOW ALOFT. A SOUTHWESTERLY
SURFACE FLOW WILL BRING SOME WARM AIR ADVECTION TO THE REGION FOR
SLIGHTLY HIGHER DAYTIME HIGH TEMPERATURES THAN ON MONDAY AND
TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

05/JAR
Hazardous weather outlook, Aug 16, 9:45 AM CST, 9 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
1045 AM CDT WED AUG 16 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
1045 AM CDT WED AUG 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A MARGINALLY UNSTABLE AIRMASS WILL LEAD TO SHOWERS AND SOME
THUNDERSTORMS OVER THE OUTLOOK AREA...PRIMARILY FROM ABOUT
MID AFTERNOON INTO TONIGHT. WIDESPREAD SEVERE WEATHER SEEMS
UNLIKELY...BUT AN ISOLATED STRONG OR BRIEFLY SEVERE STORM
IS STILL POSSIBLE. WIND GUSTS TO 60 MPH WOULD BE THE MAIN
HAZARD. LOCALLY HEAVY RAIN IN EXCESS OF 1 INCH MAY ALSO
OCCUR. LIGHTNING IS A HAZARD WITH EVERY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE ARE CHANCES FOR THUNDERSTORMS INTERMITTENTLY ACROSS THE
OUTLOOK AREA FROM THURSDAY THROUGH SUNDAY. LIGHTNING IS A HAZARD
WITH EVERY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

The radar

The Grand Island radar (KUEX), 94 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

2 flash flood. Local standard time, as filed.

Flash Flood, York

When
August 16, 7:30 PM CST to 10:30 PM CST
Where
York County, South Portion
Property damage
$75,000
Crop damage
$150,000
Reported by
NEWSPAPER
Coordinates
40.873, -97.597 (the zone’s center; the record gives no point)

Flash Flood, Fillmore

When
August 16, 8:00 PM CST to 11:00 PM CST
Where
Fillmore County, North Portion
Property damage
$150,000
Crop damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
40.525, -97.596 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527984, 5527985.